Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 15, 2021Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 15, 2021, 4:46 PM CDT for Ottawa County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:46 PM CDT (21:46 UTC)
Expired
Aug 15, 2021, 5:15 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
50

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS83 KTOP 152146
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
446 PM CDT Sun Aug 15 2021
 
KSZ021-034-035-152215-
Clay-Dickinson-Ottawa-
446 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
Dickinson, east central Ottawa and southwestern Clay Counties through
515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Manchester, Longford and Talmage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3919 9745 3917 9725 3900 9724 3902 9746
TIME...MOT...LOC 2145Z 083DEG 8KT 3910 9734 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:22 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 2:22 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
222 PM CDT Sun Aug 15 2021

.DISCUSSION...
Issued at 222 PM CDT Sun Aug 15 2021

A very nice weekend followed by increasing precipitation chances
highlights this forecast.

Today and tomorrow will be very nice with temperatures hitting the
80s. Northerly flow aloft will continue to bring several weak mid
and upper-level waves through the area into Monday. This could
spark some scattered rain showers and isolated thunderstorms,
mainly across north central Kansas. Surface winds will increase
out of the south Monday as surface high pressure pushes off to
the east. This will lead to more moisture slowly returning to the
area. Chances for showers and thunderstorms increase through next
weekend as we enter a favorable pattern with surface and upper-
level troughs digging through the area. As moisture increases next
week so to will instability. Therefore, chances for severe storms
also increases by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Aug 15 2021

VFR at all TAF sites through the TAF period with light
southeasterly winds and mostly clear skies.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Aug 15, 1:51 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
151 PM CDT Sun Aug 15 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-161900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
151 PM CDT Sun Aug 15 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 15, 4:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
446 PM CDT Sun Aug 15 2021

KSZ021-034-035-152215-
Clay-Dickinson-Ottawa-
446 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
Dickinson, east central Ottawa and southwestern Clay Counties through
515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manchester, Longford and Talmage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3919 9745 3917 9725 3900 9724 3902 9746
TIME...MOT...LOC 2145Z 083DEG 8KT 3910 9734

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:14 PM CDTSpecial Weather StatementTOPOttawa31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.